Lithium overdose

19 January 2018
Comments: 0
19 January 2018, Comments: 0

Lithium overdose can occur by accident or intentionally after taking the drug in large doses than the prescribed amount. It is important to note that lithium medications are categorized as a class of antipsychotic drugs given for treating the symptoms of bipolar disorder. It is also given to lower the severity of manic episodes.

Types of lithium overdose

  • Acute – this involves a single incident of using the drug in a dosage higher than the prescribed dose.
  • Chronic – there is steady buildup of lithium in the body to detrimental levels from regular overdosing on the drug.

What are the indications?

An individual suspected with lithium overdose might develop symptoms that range from minor to severe.

The usual indications of an acute case of overdose might include:

  • Diarrhea
  • Nausea and vomiting

    Lithium overdose

    An individual experiencing lithium overdose who is in a state of coma or has life-threatening symptoms requires emergency assistance right away.

  • Abdominal pain
  • Slurred speech
  • Twitching of the muscles, involuntary eye movement and trembling hands
  • Dizziness
  • Heart rhythm irregularities
  • Poor coordination along with slowed movements and difficulty walking
  • Seizures
  • Tremors or shakiness
  • Coma

Management

An individual experiencing lithium overdose who is in a state of coma or has life-threatening symptoms requires emergency assistance right away.

Check the individual if he/she has a pulse rate and breathing. Once the individual is taken to the nearest healthcare facility, the container or bottle of the medication must be taken along.

Upon arrival at the emergency department, the following measures might be performed:

  • Breathing support
  • Proper management of seizures and abnormal heart rate
  • Gastric lavage
  • Activated charcoal
  • Laxatives
  • Administration of intravenous fluids
  • Urinary dialysis might be required if the kidneys are involved

Quick Note / Disclaimer

The material posted on this page on lithium overdose is for learning and educational purposes only. To learn to recognize the indications of overdose, register for a first aid and CPR course with Ottawa First Aid.

 

Leave a Reply

Your email address will not be published. Required fields are marked *